Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2001, 7:57 PM CDT for Cannon County, Wilson County, Tennessee. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 7:57 PM CDT (00:57 UTC)
- Expired
- May 31, 2001, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Cannon County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:05 PM CDT | Thunderstorm Wind 50 E | Statesville, TN | EMA reported trees down. |
| May 31, 8:05 PM CDT | Tornado F2 | Auburntown, TN | The heaviest damage was at Marshall Creek Road. 2 homes were also damaged on Hughes Road. A farm house...where there was one fatality...was demolished on Marshall Creek Rd. There was destruction to a 2 story Cape Cod home, built in 1998, across the street. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
995 WUUS54 KOHX 010057 SVRBNA TNC015-189-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 757 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CANNON COUNTY IN TENNESSEE SOUTHEASTERN WILSON COUNTY IN TENNESSEE * UNTIL 830 PM CDT * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF WATERTOWN...OR ABOUT 10 MILES NORTHWEST OF WOODBURY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTHEAST OF WATERTOWN AT 805 PM CDT DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR TENNESSEE. $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:16 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 31, 2:16 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 145 PM CDT THU MAY 31 2001 FIRST MAJOR FEATURE...H5 LOW OVER IOWA MOVING SLOWLY NORTHEAST WITH A SHORTWAVE TROUGH THAT EXTENDS SSW THROUGH THE LOWER PLAINS. 2 VORT FEATURES AHEAD OF THE TROUGH...ONE LOCATED IN THE MEMPHIS AREA AND THE SECOND ...LESS DEFINED CENTER...IS LOCATED OVER SOUTH CENTRAL TEXAS. THE CONVECTION OVER WEST TENNESSEE APPEARS TO BE ASSOCIATED WITH THE VORT CENTER IN THE MEMPHIS AREA. THE SECOND MAJOR FEATURE...WELL DEFINED H5 LOW OVER SASKATCHEWAN-MANITOBA BORDER DROPPING SOUTHEASTWARD. MOVEMENT TO THE SOUTHEAST SHOULD INCREASE AS THE IOWA LOW CONTINUES TO MOVE NORTHEAST. AT THE SURFACE...SURFACE LOW IS LOCATED JUST NORTHWEST OF ST LOUIS MOVING EASTWARD AT 15 KT. A WARM FRONT EXTENDS FROM THE LOW EAST-SOUTHEAST INTO EASTERN KENTUCKY. THE ASSOCIATED COLD FRONT EXTENDS SOUTHWESTWARD THROUGH THE LOWER PLAINS INTO NORTH TEXAS. MODEL PUSH THE SURFACE LOW NORTHEASTWARD INTO THE GREAT LAKES DRAGGING THE COLD FRONT THROUGH THE MIDSTATE LATER TONIGHT AND EARLY FRIDAY MORNING. AS THE SASKATCHEWAN LOW DROPS OUT OF CANADA A SECOND FRONT MOVES TOWARD THE MIDSTATE ON SATURDAY WITH WINDS TURNING BACK TO THE NORTHWEST BY SATURDAY EVENING. ONLY A BRIEF RESPITE AS ANOTHER SYSTEM MOVES OUT OF THE PLAINS SUNDAY AND MONDAY. FWC POPS AND TEMPS LOOK VERY REASONABLE. SELS OUTLOOKED A SLIGHT CHANCE OF SEVERE. ORIGINALLY THOUGH THAT THIS MIGHT HAPPEN TODAY...BUT... MORNING CLOUDINESS HAS HELD DOWN TEMPS AND IT LOOKS LIKE WE WONT DESTABILIZE ENOUGH THIS AFTERNOON...AND...THE WIND PROFILE IS NOT REALLY CONDUCIVE TO SEVERE. AS THE FRONT APPROACHES TONIGHT...THE WIND PROFILE SHOULD IMPROVE AND THERE IS THE POSSIBILITY OF ISOLATED SEVERE IN THE PRE-FRONTAL CONVECTION. MODELS ARE ONLY PREDICTING ABOUT 20-30KT OF 0-3 KM SHEAR OVERNIGHT. THUS...I DONT THINK THAT THIS IS ENOUGH OF A POSSIBILITY TO MENTION IT IN THE ZONE PACKAGE. BNA BE 063/075 060/075 055 18822 CSV EE 062/070 055/070 050 18951 .BNA...NONE. JLM
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:08 PM CDT | Tornado Warning | OHX | Robertson | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.